South Dakota, 2007

Hail in South Dakota, August 15, 2007

August 15, 2007 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced penny to nickel sized hail between Deerfield and Rochford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced penny to nickel sized hail between Deerfield and Rochford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 2:00 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 15, 2:00 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT WED AUG 15 2007

.DISCUSSION..CURRENT SURFACE ANALYSIS PLACES WEAK LOW OVER
EASTERN/CNTRL WYOMING WITH FRONTAL BOUNDARY SLIDING THROUGH THE
AREA. HIGH PRESSURE OVER ALBERTA INTO WESTERN SASKATCHEWAN CONTINUES
TO SLOWLY MOVE SOUTHWARD. THOUGH THE FRONT IS SLIDING THROUGH THE
AREA...MOST OF THE COOLER AIR REMAINS TO THE NORTH. MONSOONAL FLOW
ALOFT CONTINUES WITH A VARIETY OF WEAK EMBEDDED WAVES. A FEW ECHOS
ARE STARTING TO DEVELOP ON KUDX GENERALLY SOUTHWEST OF THE CWFA. FOR
THIS AFTERNOON INTO TONIGHT...MODELS CONTINUE TO KEEP THE HIGHER
INSTABILITY OVER THE FAR SOUTHERN CWFA EARLY...THOUGH NOW ARE
STARTING TO SHIFT THE INSTABILITY SOMEWHAT NORTH OVERNIGHT. MODELS
ALSO HINT AT AN INCREASE IN THETA-E ADVECTION TO THE NORTH LATER IN
THE EVENING. WITH ALL THIS...HAVE RAN HIGHER POPS ALONG THE SOUTHERN
BORDER EARLY...THEN PUSHED POPS OVER MUCH OF THE CWFA FOR AFTER
MIDNIGHT IN ACCORDANCE WITH LATEST GUIDANCE. FOR TOMORROW...SOME
ACTIVITY MAY END UP LINGERING INTO THE MORNING HOURS FROM OVERNIGHT
CONVECTION. OTHERWISE...A MILDER DAY IS EXPECTED IN THE WAKE OF THE
AFOREMENTIONED FRONT. RETURN FLOW WILL SET UP BRINGING MOISTURE BACK
INTO THE AREA. THE QUESTION IS THE AMOUNT OF MOISTURE THAT WILL MAKE
IT UP...AND THE TIMING. AT ANY RATE...HAVE GONE WITH A SLIGHT CHANCE
OF THUNDERSTORMS OVER THE SOUTHWESTERN CWFA IN THE EVENING...AND
OVER THE WHOLE CWFA OVERNIGHT. FRIDAY INTO FRIDAY NIGHT MAY BE THE
MOST ACTIVE DAY. TEMPERATURES WILL REBOUND BACK INTO THE LOWER TO
MID 90S. MODELS ARE PAINTING CAPE VALUES OF 1500-2500 J/KG WITH
SUFFICIENT SHEAR OVER THE NORTHERN 2/3 OF THE CWFA TO SUPPORT
ROTATING STORMS WHILE THE NEXT OF THE SERIES OF WAVES APPROACH THE
AREA.

EXTENDED...A FLAT RIDGE WILL GENERALLY REMAIN OVER THE REGION THIS
WEEKEND AND INTO EARLY NEXT WEEK. A SERIES OF UPPER LEVEL
DISTURBANCES...COMBINED WITH A COLD FRONTAL PASSAGE EARLY NEXT
WEEK...WILL BRING PERIODIC CHANCES FOR SHOWERS AND STORMS THROUGH
THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO ABOVE AVERAGE...WITH
HIGHS IN THE 80S AND 90S.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED
THROUGH THE EVENING HOURS...WITH THE MOST COVERAGE EXPECTED ACROSS
TWEB ROUTES 258...259...AND 285. CONDITIONS WILL REMAIN VFR THROUGH
THE EVENING HOURS...EXCEPT FOR LOCAL MVFR IN HEAVIER SHOWERS. SOME
LOW CLOUDS WILL LIKELY DEVELOP TOWARD MORNING FROM THE BLACK HILLS
AREA SOUTH AND EASTWARD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 15, 5:32 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
632 AM MDT WED AUG 15 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
632 AM MDT (732 AM CDT) WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA...AND NORTHEAST
WYOMING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS FAR
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. SOME
STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY FRIDAY
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL ARE ALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 15, 2:33 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT WED AUG 15 2007

WYZ055-058-152200-
SOUTHERN CAMPBELL-WESTON-
333 PM MDT WED AUG 15 2007

...THUNDERSTORMS MOVING INTO THE AREA...

AT 33O PM MDT...THUNDERSTORMS WERE STARTING TO DEVELOP OVER PARTS OF
NORTHEAST WYOMING. LOCATIONS THAT MAY BE AFFECTED BY THESE STORMS
THROUGH 400 PM MDT INCLUDE ROCHELLE AND CLARETON. SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING MAY BE POSSIBLE WITH THESE STORMS.
IF THE STORMS APPROACH YOUR LOCATION...GO INSIDE AND STAY AWAY FROM
WINDOWS.

The radar

The Rapid City radar (KUDX), 78 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pennington

When
August 15, 4:55 PM MST
Where
Pennington County, 3 mi NNE of Deerfield
Measured
0.75 in hail
Reported by
Public
Coordinates
44.060, -103.807

Hail, Pennington

When
August 15, 5:15 PM MST
Where
Pennington County, 3 mi SE of Rochford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.089, -103.677

Hail, Pennington

When
August 15, 5:25 PM MST
Where
Pennington County, Pactola Reservoir
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.070, -103.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43301, 43302, 43304.